Maryland, 2018

Damaging Winds in Maryland, August 1, 2018

August 1, 2018 · NWS LWX · 3 events in 1 county or zone

A cold front crossing the region combined with high instability and moderate shear values to produce thunderstorms, a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front crossing the region combined with high instability and moderate shear values to produce thunderstorms, a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 8:43 PM EST, 52 minutes earlier.

Area forecast discussion, Aug 1, 8:43 PM EST, 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
943 PM EDT Wed Aug 1 2018

.SYNOPSIS...
A cold front will approach the Mid-Atlantic from the Ohio Valley
through Thursday, then weaken over the area Friday. Meanwhile, high
pressure will remain over the western Atlantic through the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...

CAMs guidance indicate shra/activity will wane in the next hour
or two which is consistent with current radar and satellite
trends. So, I don't forsee a repeat of what occurred last night,
but activity has made it a bit farther than I previosuly
expected.

Forecast for tomorrow looks a lot more active than today with
increasing flood risk on the I-81 corridor and the Applachians.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
The synoptic pattern will remain fairly consistent through the
end of the week, with the longwave trough axis to our west,
supporting a steady stream of warm/moist/unstable air.
Showers/thunderstorms likely each day. Will be emphasizing the
afternoon-evening hours for now, but mesoscale processes may be
able to support convection between midnight-noon as well. One
mitigating factor will be less mid-level winds, which lessens
the severe weather threat. On the other hand, precipitable
waters remain near 2 inches so heavy rainers are a concern.

At the present time, the Flash Flood Watch remains through
Thursday afternoon. It would be premature to extend that
further. However, given saturated soils flooding continues to be
a concern.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Moving into the weekend, model guidance suggests that the mid-upper
level trough that has influenced our weather for much of this week
will finally break down. That will leave us in more of a zonal flow
regime aloft as an upper level ridge builds to our south. Ample
moisture (precipitable water values of 1.7-2.0 inches) will still be
present at the surface, which when coupled with subtle shortwaves
moving through aloft in westerly flow will give us decent chances
for showers and thunderstorms both Saturday and Sunday afternoon.

Chances for showers and storms should lessen by Monday, but will
still be non-zero with a warm and humid airmass in place. With weak
flow aloft and no mid-upper level feature focusing ascent, diurnal
terrain circulations may be the primary mechanism for initiating
storms. As a result, the highest coverage of storms on Monday will
likely be over the mountains. A trough will begin to approach from
the Great Lakes region on Tuesday. The main area of ascent
associated with this feature will still be located to our northwest,
but it could spark a few afternoon showers or thunderstorms across
the area. Temperatures will moderate each successive day, with highs
reaching into the 90s by early next week.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...

Lingering trough axis to the west of the terminals will keep
the possibility of showers and thunderstorms through the end of
the week. Due to this pattern, it is problematic to determine
exactly when/where well in advance.

Intermittent sub-VFR conditions could be possible with any
thunderstorms this weekend. Lesser (but non-zero) chances for
storms will exist on Monday and Tuesday.

&&

.MARINE...
South flow will continue through the end of the week. Periods of
20 kt winds will be possible. Small Craft Advisory in effect
through tonight. Additional windows possible Thursday night and
Friday.

Showers and thunderstorms will be possible each afternoon Saturday
through Tuesday, with the highest chances for storms occurring on
Saturday and Sunday. Winds are expected to stay below the SCA
threshold Saturday through Tuesday.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch through Thursday afternoon for MDZ003-004-
     501-502.
VA...Flash Flood Watch through Thursday afternoon for VAZ025>031-
     036>040-050-051-501-503>505-507-508.
WV...Flash Flood Watch through Thursday afternoon for WVZ050>053-
     055-501>506.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ530>543.

&&

SYNOPSIS...HTS
NEAR TERM...LFR
SHORT TERM...HTS
LONG TERM...KJP
AVIATION...LFR/KJP
MARINE...LFR/KJP
Hazardous weather outlook, Aug 1, 5:15 PM EST, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
615 PM EDT Wed Aug 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
615 PM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

Scattered thunderstorms may produce isolated instances of
flooding tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
615 PM EDT Wed Aug 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flash Flood Watch is in effect for the Catoctins, Blue Ridge,
the central Virginia foothills, and points west to the
Appalachians. Isolated instances of flooding are possible
elsewhere.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Flash Flood Watch continues through Thursday.

Showers and thunderstorms may result in locally damaging wind
gusts and isolated instances of flooding outside the watch area
again on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

In the hours before

Local storm report, Aug 1, 6:36 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
736 PM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 SSW STRASBURG         38.95N  78.37W
08/01/2018                   SHENANDOAH         VA   911 CALL CENTER

            TREE DOWN ON WIRES ALONG DEER RAPIDS ROAD

&&

EVENT NUMBER LWX1801369

RCM
Local storm report, Aug 1, 7:17 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT WED AUG 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLOOD            3 W CHERRY RUN          39.63N  78.09W
08/01/2018                   MORGAN             WV   911 CALL CENTER

            DEEP WATER REPORTED IN ONE LANE ON VICTORY LANE.

&&

EVENT NUMBER LWX1801370

JMG

The radar

The Sterling radar (KLWX), 112 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harford

When
August 1, 9:35 PM EST
Where
Harford County, 0.87 mi SE of Vale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.520, -76.390

Tree fell on a house causing a roof collapse.

Thunderstorm Wind, Harford

When
August 1, 9:35 PM EST
Where
Harford County, 1.07 mi E of Vale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.530, -76.380

Several trees blown down on Winters Run Golf Course. Wind ripped off part of golf clubhouse roof.

Thunderstorm Wind, Harford

When
August 1, 9:45 PM EST
Where
Harford County, 0.87 mi SE of Scarboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.620, -76.270

Tree blew down on wires in the 1300 block of Trappe Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774998, 774999, 775000.